Washington, 2004

Lightning Strike in Washington, August 6, 2004

August 6, 2004 · NWS OTX · 1 event in 1 county or zone

A thunderstorm moved across south Spokane and the Spokane Valley late monday morning. A lady was struck by a bolt of lightning while watching a soccer game.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm moved across south Spokane and the Spokane Valley late monday morning. A lady was struck by a bolt of lightning while watching a soccer game. 3/4 inch hail was reported over south Spokane by a Weather Service employee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 6, 7:42 AM PST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 6, 7:42 AM PST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
842 AM PDT FRI AUG 6 2004

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING SHOWERS...
THUNDERSTORMS...COOL AIR AND WINDY CONDITIONS TO THE INLAND
NORTHWEST TODAY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH
SATURDAY. A WARMING AND DRYING TREND IS EXPECTED TO BEGIN ON SUNDAY
AND LAST THROUGH NEXT WEEK.

&&

.DISCUSSION...UPDATED FORECAST PACKAGE TO BOOST POPS AND ADD THUNDER
TO EASTERN WA AND ID PANHANDLE ZONES. VIGOROUS VORT MAX PROPAGATING
NORTHEASTWARD OUT OF OREGON WILL KEEP CONVECTION FIRING INTO THE LATE
MORNING HOURS...OTHER THAN MOUNTAINS EXPECT A SHORT RESPITE IN
ACTIVITY DURING THE EARLY AFTERNOON OVER OUR EASTERN ZONES.
HOWEVER...ACTIVITY WILL HAVE BEGUN FIRING UP OVER THE CASCADES IN
ADVANCE OF THE MAJOR WAVE ALONG THE WA COAST MOVING INTO THE FORECAST
AREA. BY LATE AFTERNOON AND EVENING EXPECT ACTIVE CONVECTION
THROUGHOUT THE REGION. CHANGED WORDING IN ZONES TO POINT TO MORE
SHOWER ACTIVITY THAN THUNDERSTORMS...AS DEEP LAYER INSTABILITY
LACKING BUT ENOUGH FORCING ALOFT TO TRIGGER SHOWERS WITH SOME
EMBEDDED THUNDERSTORMS. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        072 051 072 053 082/ 50 60 05 00 00
COEUR DALENE  070 053 072 049 081/ 50 70 10 00 00
PULLMAN        070 051 073 047 080/ 50 60 05 00 00
LEWISTON       080 060 081 058 088/ 30 40 05 00 00
COLVILLE       070 053 074 050 084/ 50 70 10 00 00
SANDPOINT      074 051 072 047 080/ 50 70 20 00 00
WALLACE        073 048 065 047 078/ 40 70 20 00 00
MOSES LAKE     077 055 081 053 087/ 30 30 00 00 00
WENATCHEE      072 056 080 059 087/ 70 30 05 00 00
OMAK           073 054 079 054 087/ 70 40 10 00 00
&&

.OTX...
ID...NONE.
WA...NONE.
Hazardous weather outlook, Aug 6, 4:54 AM PST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
554 AM PDT FRI AUG 6 2004

IDZ001-002-004-071330-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
554 AM PDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN
THE IDAHO PANHANDLE. SOME STORMS COULD BECOME SEVERE EARLY THIS
EVENING WITH STRONG GUSTY WINDS AND LARGE HAIL. THESE INITIAL
THUNDERSTORMS WILL EVOLVE INTO WIDESPREAD SHOWERS WITH SCATTERED
EMBEDDED THUNDERSTORMS DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 18 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Spokane

When
August 6, 11:00 AM PST to 12:00 PM PST
Where
Spokane County, Spokane
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
47.621, -117.404 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418948.